Ohio, 2024Flash Flood and Hail in Ohio, August 17, 2024
August 17, 2024 · NWS PBZ · 14 events in 3 counties and zones
A slow-moving upper low over northern Lake Michigan shifted east while the the approach of a pre-frontal trough and destabilization resulted in convective development along and ahead of a cold frontal boundary. 5 C/km.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper low over northern Lake Michigan shifted east while the the approach of a pre-frontal trough and destabilization resulted in convective development along and ahead of a cold frontal boundary. Colder and drier mid-levels allowed for MLCAPE values near 1000-2000 J/kg and mid-level lapse rates of 6-6.5 C/km. Effective shear was marginal, with values between 20 and 30 kts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 12:15 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 17, 12:15 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
115 PM EDT Sat Aug 17 2024
.SYNOPSIS...
A slow moving upper level system will promote rounds of showers
and thunderstorms primarily each afternoon through Monday, with
convection peaking Sunday afternoon. There is a low probability
for severe weather this afternoon and evening.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- There is a low probability for strong to severe thunderstorms
this afternoon and evening, favoring a wind and isolated
flash flooding threat.
-------------------------------------------------------------------
Latest WV imagery shows a slow-moving upper low currently
centered over northern Lake Michigan will slowly shift east
this weekend. By this afternoon, the approach of a pre-frontal
trough and destabilization is likely to aid convective
development along and ahead of a cold frontal boundary. Compared
to Friday, diurnal heating looks to be a bit more robust today
with colder and drier mid-levels. This should allow for MLCAPE
values near 1000-2000 J/kg and more favorable mid-level lapse
rates of 6-6.5 C/km. However, shear remains meager, with bulk
shear values remaining below 30 kts. The primary threat with any
stronger storms will be damaging wind.
Overall confidence in the severe threat remains medium, due
primarily to the potential for lingering cloud cover which could
reduce afternoon destabilization. With weaker upper forcing and
relatively weak shear, this would likely hamper robust storm
organization. SPC has maintained the areawide marginal (1/5)
risk for severe. 90th percentile PWATs (1.5-1.75") will
contribute to an isolated/localized flash flooding threat.
Waning instability after sunset and progression of the trough
eastward will lead to waning precipitation chances after 06z,
though some showers are likely to linger through the night.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:
- Widespread convection is favored Sunday, but poses a more
limited hazard risk.
- Residual showers with cooler temperatures are likely on
Monday, diminishing Monday evening.
-------------------------------------------------------------------
By Sunday, the upper low/trough will be centered just to our
north, allowing for lower convective temps and more widespread
thunderstorms development in the afternoon. There is some
uncertainty in favored locations due to slight variations in
trough positioning that may create subsidence holes, but the
overall pattern/environment should support on and off storms
through the evening. The lack of strong instability despite 90th
percentile PWATS and some forward motion of storms should
preclude a flood threat.
The trough continues east on Monday, leaving the area under
cooler, northwest flow. Residual diurnally-driven showers are
possible through the day, eventually diminishing Monday evening.
Area temperatures will drop well below the daily average,
resulting in daily highs in the 60s and lower 70s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
KEY MESSAGES:
- Long range trends favor dry weather and near normal
temperature.
-------------------------------------------------------------------
The region will remain under northwest flow on Tuesday, but with
dry conditions. Residual cold air advection will lead to
temperature around 10 degrees below the daily average.
Long range analysis favors a continuation of the fairly
amplified pattern of ridging over the Rockies and troughing
along the east coast. This should position the region within the
drier NW flow pattern where precipitation chances will be
heavily reliant on strong shortwave movement over the ridge.
Latest trends don't favor this and thus suggest a prolonged
period of dry weather and seasonable temperature Wednesday
through the end of the week.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
As a surface trough approaches, more organized showers and
thunderstorms are expected after 19z. Some may be severe with
damaging wind and bring periodic VIS restrictions with heavy
rain. Latest guidance still exhibits differences in overall
coverage, so have introduced a TEMPO group for all sites during
the most likely timeframe for thunder... primarily in the 19z
to 04z timeframe with coverage increasing from west to east. A
few showers may linger overnight with the passage of another
weak surface trough.
With lingering low-level moisture, probabilities increase
overnight tonight after 06z for restrictions to MVFR and
potentially IFR (40-60%), though guidance overdid restrictions a
bit this morning as a whole, so erred slightly on the more
conservative side introducing widespread low-end MVFR across the
board, at least until we get a better idea where rainfall
occurs.
.Outlook...
Periodic restrictions and showers and thunderstorms are possible
through early Monday as low pressure slowly crosses the region.
The greatest coverage of showers/thunderstorms will be in the
afternoon and early evening. VFR returns by Tuesday under high
pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Frazier
NEAR TERM...Rackley/88
SHORT TERM...Rackley
LONG TERM...Rackley/Frazier
AVIATION...MLB
Hazardous weather outlook, Aug 17, 1:09 AM EST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
209 AM EDT Sat Aug 17 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-180615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
209 AM EDT Sat Aug 17 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms are possible this afternoon and evening. The
main threats are damaging wind and locally heavy rain that may lead
to isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RACKLEY
In the hours before
Special weather statement, Aug 17, 1:15 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
215 PM EDT Sat Aug 17 2024
OHZ049-050-171845-
Jefferson OH-Harrison OH-
215 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON AND
SOUTHWESTERN JEFFERSON OH COUNTIES UNTIL 245 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cadiz, Hopedale, Smithfield, Adena, Dillonvale, New Athens,
Harrisville, Bloomingdale, Newell and Unionport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4038 8083 4019 8075 4017 8110 4026 8115
TIME...MOT...LOC 1815Z 252DEG 24KT 4022 8106
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MLB
Special weather statement, Aug 17, 1:27 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
227 PM EDT Sat Aug 17 2024
OHZ048-057-171900-
Coshocton OH-Muskingum OH-
227 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MUSKINGUM AND SOUTH
CENTRAL COSHOCTON COUNTIES UNTIL 3 PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frazeysburg, or 11 miles northwest of Zanesville, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Zanesville, Coshocton, Dresden, Frazeysburg, Conesville, Drake,
Otsego and Dillon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4005 8172 4000 8215 4012 8219 4015 8219
4016 8214 4026 8179
TIME...MOT...LOC 1827Z 256DEG 25KT 4009 8211
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBEvent by event
11 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Coshocton
- When
- August 17, 1:41 PM EST
- Where
- Coshocton County, 0.87 mi NW of Roscoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.290, -81.890
Multiple trees were reported down all along Hill street and County Road 55 in Coshocton county. Small hail was also observed.
Thunderstorm Wind, Coshocton
- When
- August 17, 1:50 PM EST
- Where
- Coshocton County, 0.87 mi NE of Wills Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.190, -81.840
Law enforcement reported trees down on powerlines, which then caught on fire.
Thunderstorm Wind, Coshocton
- When
- August 17, 1:50 PM EST
- Where
- Coshocton County, 1.58 mi W of West Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.270, -81.780
Trees were reported down on powerlines.
Thunderstorm Wind, Coshocton
- When
- August 17, 2:00 PM EST
- Where
- Coshocton County, 1.26 mi ENE of Roscoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.290, -81.860
Large trees and branches were reported down.
Thunderstorm Wind, Coshocton
- When
- August 17, 2:09 PM EST
- Where
- Coshocton County, 1.26 mi WNW of Bakersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.360, -81.670
Trees were reported down along County Road 2.
Thunderstorm Wind, Guernsey
- When
- August 17, 2:45 PM EST
- Where
- Guernsey County, 1.73 mi ESE of Birmingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 40.160, -81.400
Numerous trees were reported down, with minor house damage.
Thunderstorm Wind, Guernsey
- When
- August 17, 2:50 PM EST
- Where
- Guernsey County, 2.61 mi NE of Birmingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.200, -81.400
Trees were reported down.
Hail, Jefferson
- When
- August 17, 3:23 PM EST
- Where
- Jefferson County, 0.87 mi SE of Creswell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.360, -80.770
Hail, Jefferson
- When
- August 17, 3:25 PM EST
- Where
- Jefferson County, 0.69 mi N of Wintersville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.390, -80.700
Thunderstorm Wind, Jefferson
- When
- August 17, 3:26 PM EST
- Where
- Jefferson County, 2.22 mi WSW of Steubenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.360, -80.660
State officials reported trees down at the intersection of Sinclaire Avenue and John Scott Highway.
Thunderstorm Wind, Jefferson
- When
- August 17, 3:30 PM EST
- Where
- Jefferson County, 0.69 mi S of Steubenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.360, -80.620
State officials reported downed trees.
Thunderstorm Wind, Coshocton
- When
- August 17, 5:05 PM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.260, -81.850
Tree damage was reported in Coshocton.
Thunderstorm Wind, Coshocton
- When
- August 17, 5:22 PM EST
- Where
- Coshocton County, 2.64 mi E of New Guilford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.280, -82.120
A tree was reported down along Route 422.
Flash Flood, Coshocton
- When
- August 17, 6:10 PM EST to 8:15 PM EST
- Where
- Coshocton County, 2.33 mi SSW of Mohawk Vlg to 2.47 mi SSW of Mohawk Vlg
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.290, -82.100
Route 422 was closed due to Mohawk Creek flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 17 to 21, 20243 deaths · 13 events
- Flash Flooding and Damaging Winds in Utah, August 17 to 19, 20241 death · 4 injured · $206,000 · 71 kt wind · 33 events
- Rip Currents in North Carolina, August 17, 20241 death · 2 events
- Excessive Heat and Heat in Oklahoma, August 17 to 22, 2024154 events
- Hail and Damaging Winds in Georgia, August 17, 2024$230,000 · 1.5 in hail · 68 events
- Hail and Damaging Winds in Kentucky, August 17, 2024$80,000 · 1.25 in hail · 30 events
- Hail and Damaging Winds in Alabama, August 17, 2024$56,000 · 1 in hail · 19 events
- Flash Flood and Hail in Arkansas, August 17, 2024$77,000 · 1 in hail · 7 events
- Damaging Winds in Tennessee, August 17, 2024$44,000 · 50 kt wind · 7 events
- Flash Flooding and Flooding in Puerto Rico, August 17, 2024$25,000 · 0.25 in hail · 16 events
- Damaging Winds in Kentucky, August 17, 202471 kt wind · 29 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2024$20,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201386, 1201387, 1201388, 1201389, 1201390, 1201391, 1201392, 1201384, 1201385, 1201393, 1201395, 1201396, 1201397, 1201382.